This site is intended for health professionals only

Published on 18 May 2012

Share this story:
Twitter
LinkedIn

FDA issues azithromycin, CV death warning

teaser

The US Food and Drug Administration has released a statement on the risk of cardiovascular (CV) death associated with azithromycin treatment following publication of a concerning review.

The analysis of the Tennessee cohort of Medicaid records showed a small, absolute increase in deaths from CVD and in deaths from any cause during five days of azithromycin therapy.

The cohort included patients who had received azithromycin, others given amoxicillin, ciprofloxacin or levofloxacin as well as people who took no antibiotics.

The risk of cardiovascular death increased by a hazard ratio of 2.88 in patients given azithromycin, compared with people who received no antibiotics, and the increase in risk was greatest in people with a high baseline risk of cardiovascular disease (CVD).

Risk of cardiovascular death during azithromycin treatment was also significantly greater than that seen during amoxicillin and ciprofloxacin therapy. Levofloxacin was not associated with a significantly increased risk of CV death than azithromcyin.

The FDA recommends: “Patients taking azithromycin should not stop taking their medicine without talking to their healthcare professional.

“Healthcare professionals should be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering macrocodes.”

NEJM



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn